(April, 1999)

The Other Side of the Tegison Story
from Sheila S.

Hi. I just found your site—interesting! I am a 43 year-old woman who has suffered with pustular psoriasis and plaque psoriasis since I was 9. My identical twin has psoriatic arthritis. They said I would have PA, but I don't. She only occasionally gets a patch or two of plaque P, but never the pustular P.

I have tried everything out there for treatment and the only thing that ever worked—meaning, controlled the blistering, thus enabling me to walk all four weeks in a month instead of only one or two—was Tegison. I was on the protocol study for it from 1979 until it was approved by the FDA. I knew all the risks—but it was worth it for me. If it was to somehow shorten my life, it was still worth it—because of the way it improved my quality of life.

I HAD to change to Soriatane—the so called suitable replacement for Tegison—last year, like everyone else. Well, it has been a year of hell. The transition was horrible. In five weeks I lost all the skin on my hands and feet. That was real fun. The side effects are worse than they were with Tegison. I have not done at all well with this drug. But what other choice do I have? I went to a Psoriasis specialist at UCI here in Southern California and he said my only options were PUVA (again) and Methotrexate, but he didn't want me to do the latter because of a low white blood cell count. I tried PUVA 20 years ago and it didn't work for me.

To top it all off, last year I was diagnosed with all three types of skin cancer. I do not get in the sun. It was blamed on the PUVA. The one that was the most fun was melanoma. I was cut twelve times last year and will be cut again a week from now because they think they found more.

Four derm's say that I need to be off these drugs. "It could shorten your life," they say. They also say that PUVA is a risk for me, but worth it. What the hell does that mean? So, on December 1, 1998, I started PUVA again. I've been doing it and being burned and am miserable. The point was to wean me off the Soriatane but so far I have had to have the dose increased, then brought back to my norm. Still, I'm worse. I've been doing this almost four months and am worse and haven't even started getting off the Soriatane. I am dreading it because of the blistering. And now there is this possibility of more skin cancer (on my hand again, probably squamous cell carcinoma again, for the third time). I really love putting my hands in that light box and I really hate taking the pills that go with it.

I heard somewhere that Tegison was available in other countries—anyone know where? My derm told me yesterday that if I could get it, she'd let me take it, since I do so much better on it. I've never been a complainer and learned not to feel sorry for myself—that's a waste of time. I've lived with this for so long it is part of life for me. All the bizarre things I had to do as a child were had enough—all the ridicule I lived with from people—I can handle that. But this is so hard: paying $100 per month for this PUVA and still being in so much pain. I just want my Tegison back. They should of left it available for the few of us that really needed it.

Thanks for letting me vent! -Sheila S.

*****

Ed's Response: Thanks so much for taking the time to write and send us your story, Sheila! For the past three months we have been preoccupied with the Tegison/blood donating angle and not discussing what Tegison did for/to people's P [in Archives, look up "Tegison" for all the past correspondence]. You have filled a gross gap in our thought process.

If you and I were sitting down, sharing a cup of coffee, I would ask you lots of questions about lots of aggressive alternatives—things like in-patient treatments at places like the Psoriasis Center at UCSF, full-body occlusion therapy, trips to the Dead Sea, etc.—but I imagine plenty of pros have thrown these options at you and you've made decisions when you had to, based on realities all the good ideas in the world can't dismiss. So, I won't put you through any of that—again.

I don't know if Tegison is still available elsewhere. Its been removed from my current copy of the The PDR Family Guide to Prescription Drugs, so I can't even get the generic name for the drug. But if any other Flake HQ readers—especially those of you outside the U.S.—know if the drug is available elsewhere, please write. (Interestingly, though the drug entry itself has been removed from the Family Guide, in the back section description of psoriasis—about eight column inches—it is the only drug mentioned by name as a psoriasis treatment. Tells you a little about where the editorial updating of this desk reference occurs and fails to occur, doesn't it?)

So much about your story is interesting, Sheila—for example, that you have a twin who also has psoriasis, though a different kind. Did she ever go through PUVA? Ever been diagnosed with skin cancer? ... I certainly don't blame you for not favoring PUVA with your known history of skin cancer, and am a little surprised at those four derms who say "it's a risk but worth it." It's hard to argue with four separate professional conclusions. But, at the same time, when you were using something that works, and now you are back to something that didn't work and is risky at the same time, you wonder how they get off determining for you that "it's worth it."

I sincerely hope some e-mail flies back telling us that Tegison is still available, somewhere, somehow. I rather doubt that, in your case, the risk of never being able to donate blood again, or potential threats to pregnancy, weighed against what you are going through now, and have been through before Tegison, are very dissuasive.

I know some pharmacists read Flake HQ occasionally. You pharms, if you're reading this, don't you have resources us average flakes don't have access to? Can you help? Can you find Tegison (or its equivalent) somewhere? -Ed

Back to Archives